Texas, 2004

Hail and Damaging Wind in Texas, August 25, 2004

August 25, 2004 · NWS MAF · 2 events in 1 county or zone

A round of early morning thunderstorms moved across the west Texas Permian Basin before dawn on the 25th. One storm embedded in the convective complex became severe and resulted in large hail and damaging winds near Big Spring.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A round of early morning thunderstorms moved across the west Texas Permian Basin before dawn on the 25th. One storm embedded in the convective complex became severe and resulted in large hail and damaging winds near Big Spring. Penny to quarter size hail was reported in the city. Severe thunderstorm gusts caused minor roof damage to a structure on the south side of the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 25, 2:48 AM CST, 37 minutes earlier.

Area forecast discussion, Aug 25, 2:48 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 AM CDT WED AUG 25 2004

.SHORT TERM...
AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE WESTERN PERMIAN
BASIN TAKING PLACE IN THE RIGHT REAR QUADRANT OF THE UPPER JET EAST
OF SHORTWAVE TROUGH AXIS ACROSS EASTERN NEW MEXICO. ISOLATED
THUNDERSTORMS HAVE DEVELOPED FURTHER EAST ACROSS THE CENTRAL PERMIAN
BASIN NEAR THE MIDLAND/ODESSA VICINITIES ALONG OUTFLOW FROM THE
WESTERN BASIN ACTIVITY. CARRIED SLIGHT POPS IN THE WESTERN BASIN THIS
MORNING FOR CURRENT ACTIVITY AND ISOLATED ELSEWHERE EXCEPT EDDY
COUNTY. EXPECTING THE AREA OF SHOWERS AND ISOLATED THUNDERSTORMS TO
SHRINK IN AREAL COVERAGE AS IT MOVES EAST AS DIVERGENCE DIMINISHES
WITH THE TROUGH. SHIFTED ISOLATED POPS INTO THE CENTRAL AND EASTERN
PERMIAN BASIN AFTER 18Z THROUGH 06Z AS THE TROUGH AXIS APPROACHES.
KEPT AN ISOLATED POP SOUTH AND WEST OF THE PECOS RIVER AFTER 06Z
TONIGHT AS THIS AREA WILL BE IN THE FAVORABLE AREA SOUTH OF THE
SHEARING TROUGH AXIS. MADE ONLY MINOR CHANGES TO THE TEMPERATURE
GRIDS AND USED ETA WINDS AND DEW POINTS TODAY AND TONIGHT.

.LONG TERM...
A BROAD UPPER RIDGE WILL STRETCH ACROSS THE SOUTHERN U.S. THURSDAY
AND FRIDAY AS THE NEXT UPPER TROUGH BEGINS TO MOVE IN FROM THE
WEST... SO LOOK FOR A FEW MORE UNSEASONABLY WARM DAYS WITH TEMPS
PUSHING THE CENTURY MARK.  BY SATURDAY THIS TROUGH WILL CROSS THE
ROCKIES AND MOVE OVER THE PLAINS.  MOST OF THE ENERGY SHOULD STAY
WELL NORTH OF THE REGION WITH HIGH PRESSURE STILL IN CONTROL OF THE
PATTERN INTO EARLY NEXT WEEK.

BEST CHANCE OF PRECIP THURSDAY AND FRIDAY WILL BE ALONG AND EAST OF A
SURFACE TROUGH/DRYLINE THAT WILL WAVER BACK AND FORTH ACROSS THE
AREA.  CURRENT LOW POPS LOOK FINE FOR NOW.

A FRONT PUSHES INTO THE AREA LATE SATURDAY KNOCKING TEMPS DOWN FOR
THE NEXT FEW DAYS.  LATEST MEX GUIDANCE MUCH COOLER THAN PREVIOUS RUN
TAKING HIGHS TO NEAR 80.  THIS IS WELL BELOW CURRENT FORECAST SO WILL
TREND TEMPS DOWN AND SEE IF MODELS STAY CONSISTENT WITH THIS.  COULD
SEE STORMS DEVELOP ALONG THE FRONT SATURDAY.  MEX GUIDANCE HAS CHANCE
POPS FOR MUCH OF AREA SUNDAY... SO HAVE ADDED ISOLATED POPS FROM
SOUTHEASTERN NEW MEXICO DOWN INTO BIG BEND... LATER SHIFTS MAY NEED
TO INCREASE POPS IF IT LOOKS MORE FAVORABLE.  MADE MINOR CHANGES TO
GRIDS BUT OVERALL LOOKS GOOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             98  72 100  72 /  20  10  10  10
CARLSBAD NM               98  68 101  69 /   0   0  10  10
DRYDEN TX                 94  73  97  73 /  10  10  10  10
FORT STOCKTON TX          95  73  99  73 /  10  10  20  20
GUADALUPE PASS TX         90  67  94  68 /   0   0   0  10
HOBBS NM                 101  67 103  68 /  10   0  20  20
MARFA TX                  88  61  90  61 /  10  10  10  10
MIDLAND INTL AIRPORT TX   98  73 100  72 /  20  10  20  20
ODESSA TX                 98  73 100  72 /  20  10  20  20
WINK TX                  103  74 104  74 /  20   0  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

12/72
Hazardous weather outlook, Aug 25, 2:20 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 AM CDT WED AUG 25 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
320 AM CDT (220 AM MDT) WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS
PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND WEST TEXAS...EAST
OF A HOBBS...TO CARLSBAD...TO PINE SPRINGS LINE. THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO 50 MPH...SMALL HAIL...
BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

12

The radar

The Midland/Odessa radar (KMAF), 76 km away, was scanning. The volume nearest the first event began at 09:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Howard

When
August 25, 3:25 AM CST
Where
Howard County, Big Spring
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.250, -101.467

Thunderstorm Wind, Howard

When
August 25, 3:30 AM CST
Where
Howard County, Big Spring
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
32.250, -101.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418539, 5418540.